Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 43, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Sep 1, 2004, 4:04 PM MDT for Ravalli County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2004, 4:04 PM MDT (22:04 UTC)
- Expired
- Sep 1, 2004, 5:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 68 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 012204 SVRMSO MTC081-012300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 403 PM MDT WED SEP 1 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA THIS INCLUDES THE CITY OF VICTOR * UNTIL 500 PM MDT * AT 354 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF WOODSIDE...OR ABOUT 11 MILES NORTHWEST OF HAMILTON... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STEVENSVILLE BY 415 PM MDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4664 11430 4609 11444 4620 11385 4665 11389 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:56 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 1, 1:56 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
156 PM MDT WED SEP 1 2004
.SHORT TERM...TONIGHT THROUGH FRIDAY. STRONG THUNDERSTORMS BEGINNING
TO FIRE UP AHEAD OF APPROACHING COLD FRONT NOW IN THE IDAHO
PANHANDLE. EXPECT COLD FRONT TO MOVE THROUGH THE REGION BY MID TO
LATE EVENING. A FEW THUNDERSTORMS WILL BE LEFT OVER AFTER FRONTAL
PASSAGE. UPPER LEVEL LOW PRESSURE TROF WILL LINGER OVER THE NORTHERN
ROCKIES THROUGH FRIDAY AFTERNOON. THIS WILL HELP TO PROVIDE
INSTABILITY SHOWERS THURSDAY AND FRIDAY. HAVE LOWERED SNOW LEVELS
JUST A BIT AND MAINLY NEAR THE GLACIER NP REGION FOR THURSDAY NIGHT
AND FRIDAY. WILL INCREASE CHANCE OF SHOWERS ON FRIDAY AFTERNOON
REGION WIDE. COLD AIR ALOFT WILL AID IN THE DEVELOPMENT OF AFTERNOON
SHOWERS. TEMPERATURES WILL DECREASE 10-20 DEGREES THURSDAY FROM
TODAY.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...AS A RIDGE OF
HIGH PRESSURE BUILDS OVER THE WEST COAST...NORTHWESTERLY FLOW
FORMS OVER WESTERN MONTANA. THERE ARE A FEW SHORTWAVES THAT MOVE
THROUGH THIS NORTHWEST FLOW...SO KEEPING SLIGHT CHANCE OF PRECIP
DURING THOSE TIMES. BY EARLY NEXT WEEK THE FLOW CHANGES TO A ZONAL
FLOW OR WESTERLY FLOW. AFTER MONDAY THE MODELS BECOME SIGNIFICANTLY
DIFFERENT SO ONLY MADE MINOR CHANGES FROM MONDAY THROUGH WEDNESDAY
NIGHT.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY FOR NORTHWEST MONTANA LAKES INCLUDING
FLATHEAD LAKE AND LAKE KOOCANUSA THIS EVENING...
ID...NONE.
&&
SHORT TERM/NESTER
LONG TERM/SMITHHazardous weather outlook, Sep 1, 12:12 PM MDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1212 PM MDT (1112 AM PDT) WED SEP 1 2004 MTZ001>003-020900- KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- 1212 PM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST MONTANA .DAY ONE... TODAY A LAKE WIND ADVISORY HAS BEEN ISSUED FOR THE LAKES OF NORTHWEST MONTANA THIS AFTERNOON AND EVENING (SEE GTFNPWMSO FOR DETAILS). WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT THAT WILL MOVE ACROSS NORTHWEST MONTANA TONIGHT. IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH THE MAIN THREAT BEING STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-006-MTZ004>006-043-020900- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION- 1212 PM MDT (1112 AM PDT) WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT THAT WILL MOVE ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH THE MAIN THREAT BEING STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ007-020900- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/PINTLAR REGION- 1212 PM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT THAT WILL MOVE ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH THE MAIN THREAT BEING STRONG GUSTY ERRATIC WINDS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 1, 3:17 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
317 PM MDT WED SEP 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL WEST GLACIER 48.50N 113.98W
09/01/2004 0.88 INCH FLATHEAD MT PARK/FOREST SRVC
&&
HARDYThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:56 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 34 min |
| Sep 1, 1:35 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 40 min |
| Sep 1, 2:08 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 37 min |
| Sep 1, 4:31 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.